Hail, Murray
- When
- May 6, 2:20 AM CST to 2:22 AM CST
- Where
- Murray County, Davis
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -97.120
Moisture streamed northward over a warm front that was in place south of the Red River into northern Texas. Thunderstorms, some of which became severe with large hail and heavy rainfall, developed over the southeast third to half of Oklahoma during the late night hours, and continued into the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Moisture streamed northward over a warm front that was in place south of the Red River into northern Texas. Thunderstorms, some of which became severe with large hail and heavy rainfall, developed over the southeast third to half of Oklahoma during the late night hours, and continued into the early morning hours. By mid morning, the thunderstorms had moved southeast, but some flooding continued over parts of Murray county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 2:10 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 AM CDT WED MAY 6 2009
.DISCUSSION...
WIDESPREAD FOG MOST AREAS EARLY THIS MORNING WITH LOWER VISIBILITIES
JUST NORTH OF WARM FRONT. THIN BAND OF CONVECTION EXTENDING FROM
NORTHWEST OKLAHOMA INTO CENTRAL AND SOUTHEAST OK. EXPECT CONVECTION
TRENDS WILL FAVOR SOUTH CENTRAL AND SOUTHEAST OKLAHOMA LATER
THIS MORNING AS 8H WINDS VEER. 00Z NAM12 HAS BETTER HANDLE OF
CURRENT CONVECTION AND EVENTUALLY CONSOLIDATES AREA ACROSS FAR
SOUTHERN OKLAHOMA BETWEEN 12-15Z. QPF ASSOCIATED WITH FORECAST
WOULD SUGGEST SOME FLOODING CONCERNS WILL CONTINUE FOR A FEW HOURS
THIS MORNING OVER FAR SOUTHERN PART OF CURRENT FLASH FLOOD WATCH.
PLAN TO LET WATCH EXPIRE AT 12Z BUT MAY NEED TO EXTEND WATCH IN
TIME FOR A FEW SOUTHERN COUNTIES.
WARM FRONT IS FORECAST TO LIFT NORTHWARD INTO SOUTHEAST OK TODAY BEFORE
BECOMING QUASI-STATIONARY AS UPPER WAVE MOVE EAST. SHOULD SEE
SOME CLEARING TODAY ACROSS NORTHWEST-WEST CENTRAL WHILE OTHER
AREAS MAY STRUGGLE TO SEE SUBSTANTIAL CLEARING.
LOW LEVEL WINDS WILL INCREASE TONIGHT WHILE A WESTERLY FLOW AT 7H WILL
BRING RATHER WARM MID LEVEL TEMPS EASTWARD. ENOUGH ELEVATED INSTABILITY
WITH STRONG WARMING MAY ALLOW FOR A FEW SHOWERS/STORMS TO DEVELOP ACROSS
NORTHERN OK WITH BETTER CHANCES NORTH PER GFS.
STRONG CAP THURSDAY ALONG WITH LOWER 70 DEWPOINT WILL RESULT IN EXTREME
INSTABILITY ACROSS PARTS OF THE FA BY THURSDAY AFTERNOON. MODELS SUGGEST
CAP WILL WIN UNTIL THURSDAY EVENING WHEN COLD FRONT MOVES INTO
NORTHERN PARTS OF FA. FLOODING RAINS...SEVERE STORMS WILL BE POSSIBLE
ESPECIALLY ON EDGE OF STRONG CAP WHICH APPEARS TO BE MAINLY EAST AND
NORTH OF AREA.
BETTER CHANCES FOR ADDITIONAL RAIN MAY BE DELAYED UNTIL FRIDAY AFTERNOON
EARLY SATURDAY WITH SOME COOLING ALOFT AND FRONT MOVES FARTHER SOUTH
INTO FA.
BETTER PRECIP CHANCES SATURDAY INTO EARLY SUNDAY MAY BE CONFINED TO
SOUTHERN 1/4 OF AREA NEAR SURFACE FRONTAL BOUNDARY. RETURN FLOW
SUNDAY INTO MONDAY MAY RESULT IN MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS. BOUNDARY IS EXPECTED TO BE NORTH OF AREA TUESDAY
WITHIN SOUTHWEST FLOW. FOR NOW WILL GO WITH MAINLY DRY FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 81 61 87 69 / 10 10 10 30
HOBART OK 84 61 91 69 / 10 10 10 20
WICHITA FALLS TX 83 66 93 73 / 10 10 10 10
GAGE OK 85 56 90 63 / 0 10 0 30
PONCA CITY OK 80 57 88 68 / 10 10 10 50
DURANT OK 82 67 89 73 / 90 10 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR OKZ027>032-
039>043-045>048-050>052.
TX...NONE.
&&
SIXHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT TUE MAY 5 2009
OKZ004>048-050>052-TXZ083>090-061000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
930 PM CDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND EAST OF A HOLDENVILLE...TO PAULS
VALLEY...TO DUNCAN... TO WICHITA FALLS...TO SEYMOUR LINE.
TIMING...
THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS ACROSS SOUTHERN
OKLAHOMA AND NORTH TEXAS LATE TONIGHT. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE AFTER MIDNIGHT.
IMPACTS...
HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN FAR SOUTHERN
OKLAHOMA NEAR THE WARM FRONTAL BOUNDARY.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AS A
SOUTHWESTERLY LOW LEVEL JET INTENSIFIES AND INTERACTS WITH A WARM
FRONT JUST SOUTH OF THE RED RIVER. INSTABILITY AND SHEAR WILL BE
FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS PARTS OF SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS. DAMAGING WIND AND LARGE HAIL WILL BE THE
MAIN THREATS...WITH A CHANCE FOR TORNADOES IN FAR SOUTHERN OKLAHOMA
CLOSEST TO THE FRONT. IN ADDITION TO THE THREAT OF SEVERE
WEATHER...FLOODING RAINS WILL ALSO BE POSSIBLE WITH THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS MUCH OF THE
AREA. ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO EXIT SOUTHEAST PORTIONS OF OKLAHOMA
EARLY WEDNESDAY MORNING. AT LEAST SMALL CHANCES FOR THUNDERSTORMS
WILL OCCUR EACH DAY THROUGH NEXT WEEKEND... WITH SEVERE STORMS
POSSIBLE.
OTHER HAZARDOUS WEATHER...
WITH EACH EPISODE OF RAINFALL THROUGH THE FORECAST PERIOD... MOST OF
THE RAIN WILL RESULT IN RAPID RUNOFF AND POSSIBLE FLOODING. MAINSTEM
RIVER FLOODING MAY ALSO OCCUR WITH REPEATED RAINFALL.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY MORNING.
CJS/IISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 227 AM CDT WED MAY 6 2009 OKZ039>041-046-060800- MURRAY OK-GARVIN OK-CARTER OK-STEPHENS OK- 227 AM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...MURRAY AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER PERNELL AT 227 AM CDT...MOVING EAST AT 20 MPH. ANOTHER STORM WAS JUST NORTHEAST OF TURNER FALLS. THESE STORMS WILL PRODUCE HEAVY RAIN... AND SMALL HAIL. STORM INTENSITY WAS INCREASING... AND THESE STORMS MAY BECOME SEVERE. PEOPLE IN CARTER...GARVIN...MURRAY AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 300 AM CDT WED MAY 6 2009 OKZ023-027-038>040-060815- CADDO OK-GRADY OK-COMANCHE OK-GARVIN OK-STEPHENS OK- 300 AM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE...GARVIN... GRADY AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF CYRIL AT 300 AM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN AND SMALL HAIL ARE LIKELY WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CADDO...COMANCHE...GARVIN...GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
6 hail, 2 flash flood. Local standard time, as filed.
Winds were also estimated at 50 mph.
The hail was reported at mile marker 15 on Interstate 35.
Many secondary roads between Davis an Dougherty were closed due to water running over top of them.
Many of the roads at Turner Falls State Park were impassable with water running over top of them. The park was closed for a short time until the water receded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170332, 170333, 170335, 170340, 170336, 170337, 170338, 170339.